North Dakota, 2008

Hail in North Dakota, November 5, 2008

November 5, 2008 · NWS FGF · 1 event in 1 county or zone

Thunderstorms formed in the late afternoon along a stationary front, which extended from near International Falls, MN, to just north of the Fargo/Moorhead area, to west of Aberdeen, SD. A sharp thermal gradient existed across the front, with Devils Lake at 39F and stations across west central Minnesota topping out in the lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed in the late afternoon along a stationary front, which extended from near International Falls, MN, to just north of the Fargo/Moorhead area, to west of Aberdeen, SD. A sharp thermal gradient existed across the front, with Devils Lake at 39F and stations across west central Minnesota topping out in the lower 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 5, 3:30 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 5, 3:30 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CST WED NOV 5 2008

.SHORT TERM...
LOTS OF ISSUES TODAY. ATTM LEANING TOWARD 12Z GFS SOLN WHICH
MATCHES VERY WELL WITH 12Z CANADIAN AS WELL IN KEEPING A BIT
WARMER 925-850 MB LAYER FURTHER WEST INTO THE RED RIVER VALLEY TIL
LATE THURSDAY AFTN/NIGHT THAN THE 12Z NAM DOES.

CURRENTLY...SFC LOW DEEPENING BTWN ABERDEEN AND PIERRE WITH
PRESSURE FALLS JUST WEST OF ABERDEEN. UPPER LOW AND VORT MOVING
INTO WRN NEBRASKA/SW SD ATTM WITH TSTMS DEVELOPING ON NOSE OF DRY
SLOT ALOFT OVER SE ND MOVING NORTH AND NORTHWEST. RUC SHOWS
CONTINUED DESTABLIZATION AS 850 MB JET INCREASES LATE THIS
AFTN/EVE OVER ERN ND WITH STRONG UPPER LEVEL DIVERGENCE DEVELOPING
OVER THE AREA LEADING TO EXPANDING PCPN FIELD. SFC BOUNDARY
EXTENDS FROM SFC LOW IN SOUTH DAKOTA TO JUST SOUTH OF FARGO TO
NEAR WASKISH MN AND WILL MOVE LITTLE THRU 12Z THU AS SFC LOW MOVES
ONLY SLOWLY ENE ALONG IT. AREA OF DEEPER LAYER MOISTURE SEEN ON
WATER VAPOR FROM OKLA INTO KS/IA/SRN MN WILL GET ABSORBED INTO
SYSTEM AND GET DRAGGED NORTH AND THEN WEST TO THE NORTH OF THE
UPPER LOW INTO ERN ND LATE TONIGHT INTO THURSDAY SETTING THE STAGE
FOR A WIDESPREAD HEAVY RAINFALL AND SNOWFALL EVENT FOR CNTR/ERN ND
AND NW MN. SFC LOW WILL MOVE TO NR A WHEATON/ALEXANDRIA AREA BY
00Z FRI WITH PCPN CONTINUING TO WRAP AROUND THE SYSTEM OVER
ERN/CNTRL ND. CRITICAL THICKENSSES SHOW TRANSITION TO SNOW WITH
BRIEF MIX OF SLEET/FZRA PSBL FROM WEST TO EAST THRU ERN ND ON
THURSDAY. DVL BASIN TO SEE MOSTLY SNOW EVENT AFTER 12Z THURSDAY
INTO THU NIGHT AND AGREE WITH HPC THINKING OF 6-10 INCHES NR
LANGDON TO DVL AREA SOUTHWESTWARD SO UPGRADED TO WINTER STORM
WARNING IN THAT AREA. WENT WITH WINTER STORM WATCH FOR AREAS
EASTWARD TO HALLOCK-GRAND FORKS-VALLEY CITY-LISBON AS RAIN CHANGES
TO SNOW LATE THU AFTN.

RAIN TO SNOW WILL TRANSITION EASTWARD THU NIGHT BUT PCPN TO
DIMINISH IN INTENSITY SO THREAT FOR HVY SNOW DIMINISHES FOR AREAS
EAST OF A ROSEAU TO CROOKSTON TO FARGO AND WAHPETON LINE.

WIND TO BE AN ISSUE WITH 40-50KTS AT 850 MB OVER DVL BASIN AND THE
JAMES RIVER BASIN THURSDAY-THU NIGHT SO NR BLIZZARD CONDITIONS
VERY PSBL.

SYSTEM WILL FILL ON FRIDAY WITH PCPN WINDING DOWN AND WIND
DIMINISHING.

.LONG TERM... /WED THROUGH SAT/
LONG TERM MODELS IN GENERAL AGREEMENT WITH A CANADIAN HIGH SITTING
OVER MY FA IN THE LONG TERM. HOWEVER...CANADIAN/ECMWF BOTH SHOW A
LOW EJECT OUT OF SWRN US TUE INTO WED...WITH THE TRACK BRING MORE
PRECIP INTO THE GRT LKS STATES. GFS DOES NOT SHOW A CLOSED LOW WITH
THIS SYSTEM. NOT A FACTOR FOR OUR FA UNLESS THE TRACK STARTS
SHIFTING FURTHER WEST...OTHERWISE LOOK FOR A DRY LONG TERM.

&&

.AVIATION
IFR CIGS FOR MOST TAF SITES TODAY THROUGH ABOUT FRIDAY...AS A LOW
PRESSURE SYSTEM BRINGS A SIG RAIN EVENT...WHICH WILL LIKELY TURN TO
SNOW THU NIGHT. COULD SEE SOME TEMPO CONDS WHERE CIGS BECOME MVFR
AND MAYBE VFR...BUT PREDOMINANT CONDS BY LATE THIS EVENING SHOULD BE
IFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NDZ008-016-026>030-
     038-039-049-052>054.

     WINTER STORM WARNING FROM 6 AM THURSDAY TO 12 PM CST FRIDAY FOR
     NDZ006-007-014-015-024.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR NDZ008-016-026>029-038-049-052-054.

MN...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MNZ001>005-007-008-
     013>015-022-027-029-030-040.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR MNZ004-007.

&&

RIDDLE/SPEICHER
Hazardous weather outlook, Nov 5, 4:02 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 PM CST WED NOV 5 2008

NDZ006-007-014-015-024-062215-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
402 PM CST WED NOV 5 2008

...WINTER STORM WARNING IN EFFECT 6 AM THURSDAY THROUGH NOON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF RAIN WILL TURN TO A RAIN SNOW MIX BY LATE TONIGHT. AREAS OF
FREEZING RAIN ARE ALSO POSSIBLE LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. A
RAIN SNOW MIX WILL TURN TO HEAVY SNOW WITH GUSTY WINDS THURSDAY
AFTERNOON INTO FRIDAY. NEAR BLIZZARD CONDITIONS CAN BE EXPECTED AT
TIMES. SIX TO TEN INCHES OF SNOW ACCUMULATION CAN BE EXPECTED.
MOTORISTS SHOULD BE EXTREMELY CAREFUL WHEN DRIVING IN THESE
CONDITIONS...ESPECIALLY AS THIS IS THE FIRST MAJOR SNOW EVENT OF THE
SEASON.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-062215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
402 PM CST WED NOV 5 2008

...WINTER STORM WATCH IN EFFECT 6 AM THURSDAY THROUGH NOON FRIDAY FOR
PARTS OF EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF HEAVY RAIN CAN BE EXPECTED FOR MUCH OF THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL CHANGE OVER TO SNOW IN THE RED RIVER VALLEY THURSDAY NIGHT.
AREAS OF FREEZING RAIN ARE ALSO POSSIBLE IN THE VALLEY THURSDAY
EVENING. TWO TO SIX INCHES OF SNOW ARE POSSIBLE FROM LATE THURSDAY
NIGHT THROUGH FRIDAY. THE HEAVIEST SNOWFALL WILL OCCUR IN FAR
EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA...WHERE
WIND GUSTS OF UP TO 25 MPH CAN BE EXPECTED. THIS IS THE FIRST
SIGNIFICANT WINTER EVENT OF THE SEASON. MOTORISTS SHOULD SLOW DOWN
AND USE EXTREME CAUTION WHEN DRIVING IN THESE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 46 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
November 5, 5:03 PM CST
Where
Cass County, 1.38 mi N of Arthur
Measured
0.75 in hail
Reported by
Public
Coordinates
47.120, -97.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 136420.